Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 9:22 AM EST for Beaufort County, Jasper County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 9:22 AM EST (14:22 UTC)
- Expired
- Mar 20, 2003, 9:45 AM EST
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, SC, Jasper County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 8:40 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4929 J/kg
- Mixed-layer CIN
- -605 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 201422 SVRCHS SCC013-053-201445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 921 AM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA... BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 945 AM EST * AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 3 MILES NORTH OF SWITZERLAND...OR ABOUT 3 MILES SOUTHWEST OF RIDGELAND...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RIDGELAND AND GRAHAMVILLE... OLD HOUSE... COOSAWHATCHIE... SHELDON AND GARDENS CORNER... ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3251 8114 3237 8100 3259 8065 3271 8082 $$ PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:54 AM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Mar 20, 3:54 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD SCA TO GA WATERS
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EST THU MAR 20 2003
PUBLIC...A VERY STORMY PERIOD OVER THE NEXT COUPLE OF DAYS. WARM
FRONT BACKING IN FROM THE COAST. MSAS LOOP SHOWS HIGHER DEWPOINTS
MOVING ONSHORE AND WINDS VEERING FROM NORTHEAST TO SOUTHEAST. SWODY1
PAINTING A SCARY PICTURE FOR TODAY WITH THE ENTIRE FORECAST AREA
UNDER A MODERATE RISK. VERY MOIST AIRMASS FROM SURFACE TO 700 MB AND
PLENTY OF DEEP LIFT AND CONVERGENCE. VERY GOOD SPEED AND DIRECTIONAL
SHEAR ON FORECAST SOUNDINGS. ALL THE USUAL STABILITY INDICES SHOW A
VERY UNSTABLE AIRMASS. WILL GO WITH NEAR 100 PERCENT POPS ALL AREAS
AND MENTION SEVERE. REGIONAL RADAR LOOP SHOWS THICK BAND OF
THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF GEORGIA MOVING
QUICKLY NORTHEAST BUT EASTWARD PROGRESSION OF LINE IS RATHER SLOW SO
EXPECTING LOCALLY HEAVY RAINFALL AMOUNTS ON TOP OF NEARLY SATURATED
GROUND. WILL TWEAK CURRENT FLOOD WATCH TO INCLUDE ALL COUNTIES IN MY
CWA. COLD FRONT WILL BE JUST TO THE WEST TONIGHT SLOWLY MOVING EAST.
FRONT SHOULD BE JUST WEST OF THE CWA BY 12Z FRIDAY AND WILL BE ALONG
THE COAST AROUND 00Z SATURDAY. WILL CARRY LIKELY POPS TONIGHT AND
FRIDAY. ATMOSPHERE DRIES OUT FRIDAY NIGHT AND SATURDAY AS SYSTEM
MOVES OFFSHORE REPLACED BY A MUCH DRIER AIRMASS AND WEST SOUTHWEST
FLOW FROM THE SURFACE ON UP. DUE TO VERY BUSY NIGHT HAVE NOT LOOKED
AT EXTENDED VERY MUCH SO WILL LEAVE AS IS.
MARINE...LONG FETCH SE WINDS HAVE BUILT SEAS TO JUST ABOVE SCA
CRITERA IN SC WATERS BUT REMAIN JUST BELOW CRITERIA IN GA WATERS.
WINDS ALSO ABOVE SCA IN SC WATERS AND CHARLESTON HARBOR. WITH THE
THE STRENGTH OF THE WIND FIELDS AND A CONTINUED SE FETCH...WL KEEP
SCA CONDITIONS INTO TONIGHT.
PREDICTED HIGH TIDE THIS AM A BIT LOWER THAN LAST NIGHTS TIDE BUT
WITH STRONG SE FLOW THIS AM...ANOMALY MAY BE HIGH ENOUGH FOR SHALLOW
COASTAL FLOODING IN SC COUNTIES THIS AM. XPCT SHALLOW COASTAL
FLOODING AGAIN THIS EVENING WITH HIGHER PREDICTED TIDE. DUE TO NMRS
HEADLINES AND EXPECTED SHORT FUSE HEADLINES LATER TODAY...HAVE ISSUED
STATEMENT BUT WL NOT HIGHLIGHT IN COASTAL WATERS FCST.
.CHS...
GA...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
SCA AMZ354-374.
FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
TONIGHT.
SC...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
SCA AMZ330-350-352.
FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.
HSA/SCWHazardous weather outlook, Mar 20, 3:39 AM EST, 5 hours 43 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 339 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. .FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. RAINFALL IS FORECAST TO INCREASE ACROSS THE AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER... SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. REFER TO THE LATEST DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SCW
In the hours before
Special weather statement, Mar 20, 3:22 AM EST, 6 hours before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 322 AM EST THU MAR 20 2003 ...MODERATE RISK OF SEVERE WEATHER TODAY AND TONIGHT... A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CONTINUE THROUGH THE MORNING HOURS FROM THE NORTHERN GULF COAST UP THROUGH THE CAROLINAS. AN UPPER LEVEL LOW PRESSURE AREA WILL BE SHIFTING NE DURING THE DAY...BUT A STRONG UPPER JET...AND AN UNSTABLE ATMOSPHERE...WILL ALLOW FOR SEVERE THUNDERSTORMS TO SPREAD ACROSS SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA TODAY. WIND SHEAR WILL BE STRONG ACROSS THE AREA...LEADING TO SUPERCELL DEVELOPMENT AND THE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. ONE AREA OF SHOWERS AND THUNDERSTORMS SHOULD PUSH THROUGH THE AREA BY LATE MORNING. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA AGAIN TONIGHT AS AN UPPER LEVEL DISTURBANCE CURRENTLY OVER MEXICO...MOVES NORTHEAST TOWARD THE CAROLINAS. A WARM FRONT WILL PUSH NORTH...KEEPING WARM MOIST AIR OVER THE REGION...AND ALLOWING FOR THE CONTINUED THREAT OF SEVERE WEATHER. SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT. PY NNNN
Special weather statement, Mar 20, 6:05 AM EST, 3 hours 17 minutes before
GAZ087-201145- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 605 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 645 AM EST... AT 605 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER ROGERS...OR ABOUT 6 MILES WEST OF MILLEN...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROGERS...HERNDON...EMMALANE...BIRDSVILLE... PERKINS...MILLEN AND LAWTON THROUGH 645 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Special weather statement, Mar 20, 6:33 AM EST, 2 hours 49 minutes before
GAZ088-201215- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 633 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 715 AM EST... AT 633 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WOODCLIFF...OR ABOUT 8 MILES EAST OF MILLEN...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF... THOMASBORO...PARKERS...ZEIGLER...LEWIS...HILLTONIA...BASCOM AND GOLOID THROUGH 715 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Local storm report, Mar 20, 8:45 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 AM JEDBURG SC 1.00 INCH HAIL
03/20/03 DORCHESTER REPORTED BY FORT HOOD FIRE
DEPT.
0830 AM ISLE OF PALMS SC 1.00 INCH HAIL
03/20/03 CHARLESTON
HSAThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:23 PM EST | Special Marine Warning | CHS | 97 min | |
| Mar 19, 9:59 PM EST | Special Marine Warning | CHS | 91 min | |
| Mar 20, 7:27 AM EST | Special Marine Warning | CHS | 93 min | |
| Mar 20, 8:00 AM EST | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
| Mar 20, 11:11 AM EST | Special Marine Warning | CHS | 64 min | |
| Mar 20, 11:20 AM EST | Severe Thunderstorm Warning | CHS | Charleston | 40 min |
| Mar 20, 11:37 AM EST | Special Marine Warning | CHS | 53 min | |
| Mar 20, 11:37 AM EST | Special Marine Warning | CHS | 53 min | |
| Mar 20, 12:20 PM EST | Special Marine Warning | CHS | 85 min | |
| Mar 20, 3:25 PM EST | Special Marine Warning | CHS | 65 min | |
| Mar 20, 4:32 PM EST | Special Marine Warning | CHS | 88 min | |
| Mar 20, 6:11 PM EST | Special Marine Warning | CHS | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.